To the Editor: Atypical antipsychotics are associated with lower incidence of tardive dyskinesia (1). However, individual atypical antipsychotics may vary in their propensity to cause tardive dyskinesia, which may be, in part, because of differences in D2 receptor affinity (2). We describe the case of a patient who initially developed tardive dyskinesia while taking haloperidol. The tardive dyskinesia remitted when haloperidol was substituted with clozapine but recurred when olanzapine was added to clozapine.
“Mr. A,” a 53-year-old man who was diagnosed with chronic schizophrenia, had been treated with various typical antipsychotic drugs such as haloperidol, trifluoperazine, and chlorpromazine. Three years prior, while taking haloperidol (up to 30 mg/day) for 4 months, he developed tardive dyskinesia (his chief symptom being a pin-rolling movement of the fingers). Haloperidol was subsequently discontinued, and clozapine was started and increased to 400 mg/day over a 6 week-period, with complete remission of tardive dyskinesia. Three years later, while on the same dose of clozapine, the patient experienced a relapse of psychotic symptoms. Because of significant sialorrhea that limited further dose increases of clozapine, olanzapine (10 mg/day) was added. Six weeks after adding olanzapine to clozapine, Mr. A developed truncal tardive dyskinesia, manifested by repetitive rhythmic and involuntary pelvic thrusting. His score on the Abnormal Involuntary Movement Scale was 12. Olanzapine was discontinued immediately, and sequential trials with propranolol, tetrabenazine, and quetiapine (up to 200 mg/day) did not result in any improvement in the patient’s symptoms of tardive dyskinesia. However, his involuntary movements disappeared 6 months after their onset, following resumption of monotherapy with clozapine (400 mg/day).
Because of an upregulation of D2 receptors induced by a blockade by antipsychotics, dopaminergic hypersensitivity remains the most accepted hypothesis of tardive dyskinesia (3). Olanzapine has a higher affinity and striatal occupancy rate for D2 receptors than clozapine, thus leading to greater upregulation and hypersensitivity of these receptors (4). One study showed that olanzapine induced similar degrees of D2 receptor upregulation as haloperidol (5). This finding concurs with the observation in our patient, who developed tardive dyskinesia while taking haloperidol and again while taking olanzapine, but not while on clozapine. In a similar case, a patient developed tardive dyskinesia while taking olanzapine, which ameliorated with quetiapine but recurred on augmentation with risperidone, another atypical agent with a potent D2 blockade (2). In that particular case and in the case described here, tardive dyskinesia recurred more rapidly after re-exposure to a potent atypical D2 antagonist. (2). Thus, we encourage more research to determine the exact role of D2 receptors in reversible tardive dyskinesia because of potent atypical antipsychotics and the rapid recurrence symptoms with these agents in patients with prior histories of tardive dyskinesia.
1.Kane JM: Tardive dyskinesia rates with atypical antipsychotics in adults: prevalence and incidence. J Clin Psychiatry 2004; 65(suppl 9):16–20
2.Bressan RA, Jones HM, Pilosky AS: Atypical antipsychotic drugs and tardive dyskinesia: relevance of D2 receptor affinity. J Psychopharmacol 2004; 18:124–127
3.Casey DE: Pathophysiology of antipsychotic drug-induced movement disorders. J Clin Psychiatry 2004; 65(suppl 9):25–28
4.Tauscher J, Hussain T, Agid O, Verhoeff NPLG, Wilson AA, Houle S, Remington G, Zipursky RB, Kapur S: Equivalent occupancy of dopamine D1 and D2 receptors with clozapine: differentiation from other atypical antipsychotics. Am J Psychiatry 2004; 161:1620–1625
5.Silvestri S, Seeman MV, Negrete JC, Houle S, Shammi CM, Remington G, Kapur S, Zipursky RB, Wilson AA, Christensen BK, Seeman P: Increased dopamine D2 receptor binding after long-term treatment with antipsychotics in humans: a clinical PET study. Psychopharmacol 2000; 152:174–180